Skip navigation links
banner
logo ridotto
logo-salomone
DSS Gruppo di ricerca Smettere gli psicofarmaci

Understand the facts

 

Scientific research has long suggested that the reduction or discontinuation, both gradual and abrupt, of antidepressants determines the appearance of withdrawal symptoms. Usually the patient interprets these symptoms as a recurrence of the disease following therapy reduction. On the contrary, this phenomenon has been described as caused by the abstinence from SSRI (Selective Serotonin Reuptake Inhibitor) antidepressants and SNRI (Serotonin and Noradrenaline Reuptake Inhibitor) antidepressants. Withdrawal symptoms occur after 24 - 96 hours after the drug has been reduced or discontinued and may last several weeks but also months or years. Below is a list of withdrawal symptoms that may arise:

 

General symptoms

Flue-like symptoms, sweating, chills, hot flashes, fatigue, weakness, tiredness, drowsiness

Visaul symptoms

Altered vision, fogged vision

Cardiovascular symptoms

Dizziness, empty head, palpitations, difficulty in breathing

Gastroenteric symptoms

Diarrhea, stool loss, abdominal pain, nausea, vomiting, lack of appetite

Sensorial symptoms

Tinglings, electric shock sensation, shock in the brain, itching, taste alteration, tinnitus

Neuromuscular symptoms

Shocking, restlessness, muscle stiffness, muscle pain, tremor, neuralgia, muscle spasms, sensations like facial bites, difficulty in coordinating movements

Cognitive symptoms

Confusion, amnesia, disorientation, poor concentration

Affective symptoms

Anxiety, agitation, tension, panic, depression, intensification of suicidal ideation, irritability, impulsivity, aggression, anger, tears, rapid mood swings, derealization, depersonalization

Psychotic symptoms

Visual and auditory allucinations

Sleep plroblems

Insomnia, vivid dreams, nightmares, hypersonnia

Sexual symptoms

Premature ejaculation, genital hypersensitivity

 

Adapted from Chouinard G, Chouinard VA. New Classification of Selective Serotonin Reuptake Inhibitor Withdrawal. Psychotherapy and Psychosomatics 2015;84(2):63-71

 

Withdrawal after reduction or discontinuation of SSRI or SNRI can be stu-typed into three syndromes which are described in detail below:

 

1. WITHDRAWAL NEW SYMPTOMS

The commonest withdrawal new symptoms which occur after the reduction or discontinuation of antidepressants acting on the serotonin system such as Selective Serotonin Reuptake Inhibitors (SSRIs) and Serotonin and Noradrenaline Reuptake Inhibitors (SNRIs) are: nausea, headache, sleep problems, anxiety, poor concentration, agitation, irritability, depressed mood, flu-like symptoms, dizziness, palpitations, diarrhea, electric shock sensation through the brain or along the body, confusion, myoclonus, premature ejaculation.

 

2. REBOUND WITHDRAWAL SYMPTOMS

Rebound withdrawal symptoms correspond to the recurrence of the original symptoms but at a greater intensity.

For example, if a person had undergone antidepressant therapy to treat depression, depression soon returns after the reduction or discontinuation of the antidepressant treatment and is more intense than before the treatment.

If a person undertook antidepressant therapy to treat anxiety, then anxiety is back and is more intense than before the treatment. The same is true if the reason for the therapy was panic, agitation, insomnia, irritability, obsessions, compulsions, and so on.

These symptoms usually appear between 36 and 96 hours after having reduced or discontinued an antidepressant therapy based on Selective Serotonin Reuptake Inhibitors (SSRIs) or Serotonin and Noradrenaline Receptor Inhibitors (SNRIs) and can last up to 6 weeks. The symptoms are reversible, thus there is no permanent damage to patients.

The patient's suffering can be reduced with adequate pharmacological or psychotherapeutic interventions.

 

3. PERSISTENT POST-WITHDRAWAL DISORDER

 

Persistent post-withdrawal disorder is characterized by the recurrence of the original symptoms which, however, present both with greater intensity and together with new symptoms, which means symptoms that the patient has never suffered before.

For example, if antidepressant therapy was taken to treat depression, depression rapidly recurs after the reduction or discontinuation of the antidepressant treatment, it is more intense than before and is associated with other non-depressive symptoms, such as for instance panic.

These symptoms usually appear between 24 hours and 6 weeks after having reduced or discontinued an antidepressant therapy based on Selective Serotonin Reuptake Inhibitors (SSRIs) or Serotonin and Noradrenaline Receptor Inhibitors (SNRIs) and can last months. The symptoms are persistent but reversible, thus there is no permanent damage to patients.

The patient's suffering can be reduced with adequate pharmacological or psychotherapeutic interventions.

 

 

REFERENCES

Chouinard G, Chouinard VA. New Classification of Selective Serotonin Reuptake Inhibitor Withdrawal. Psychotherapy and Psychosomatics 2015;84(2):63-71

Fava GA, Gatti A, Belaise C, Guidi J, Offidani E. Withdrawal Symptoms after Selective Serotonin Reuptake Inhibitor Discontinuation: A Systematic Review. Psychotherapy and Psychosomatics 2015;84(2):72-81

Belaise C, Gatti A, Chouinard VA, Chouinard G. Patient online report of selective serotonin reuptake inhibitor-induced persistent postwithdrawal anxiety and mood disorders. Psychotherapy and Psychosomatics 2012;81(6):386-388

Demily C, Chouinard VA, Chouinard G. Iatrogenic psychiatric-like symptoms recognition. Encephale. 2010 Oct;36(5):417-24.

Bhanji NH, Chouinard G, Kolivakis T, Margolese HC. Persistent tardive rebound panic disorder, rebound anxiety and insomnia following paroxetine withdrawal: a review of rebound-withdrawal phenomena. Canadian Journal of Clinical Pharmacology 2006;13(1):e69-74

Dallal A, Chouinard G. Withdrawal and rebound symptoms associated with abrupt discontinuation of venlafaxine. Journal of Clinical Psychopharmacology 1998;18(4):343-4

 
last update: 06-Nov-2018
Unifi Dipartimento di Scienze della Salute Home Gruppo di ricerca

Back to top